Logo Sertox

Portal latinoamericano de toxicología

  • English

MMWR, from CDC: Diethylene glycol-contaminated acetaminophen in Nigeria, 2008–2009

15 December, 2009
Fatal Poisoning Among Young Children from Diethylene Glycol-Contaminated Acetaminophen — Nigeria, 2008–2009. December 11, 2009/58(48);1345-1347.On November 18, 2008, the Nigerian Federal Ministry of Health (FMOH) received a report of 13 cases of unexplained acute renal failure among children from a hospital in Lagos state. Several of the patients had been exposed to a liquid acetaminophen-based teething medication. On November 21, officials from the Nigerian National Agency for Food and Drug Administration and Control (NAFDAC) discovered diethylene glycol (DEG) in four batches of the teething medication manufactured during August–October 2009. DEG is a toxic alcohol used in brake fluid, paint, and household cleaning products, and has been used illegally as a cheap substitute solvent in drug manufacturing. Previous DEG poisonings resulting from contamination of medications have been reported in the United States, Nigeria (1990), Panama, and other countries (1–3), and acute renal failure (ARF) is a known manifestation of DEG poisoning. An investigation was launched by the Nigeria Field Epidemiology and Laboratory Training Program (N-FELTP), CDC, and the Food and Drug Administration (FDA). This report summarizes the results of the investigation, which identified 57 cases of DEG poisoning among children aged ≤3 years during August 2008–January 2009, of whom 54 died. Of the 57 children with DEG poisoning, 96% had exposure to the acetaminophen-based teething medication (My Pikin). DEG contamination was identified in six bottles of the medication from patient households and four batches from the facility in which the medication was manufactured. Well-developed and strictly enforced pharmaceutical quality control measures and training programs can prevent DEG-associated large-scale poisoning events (4,5). Full text.

[retel]

Revista toxicológica en línea